Patient : I had possibly had shingles last year (undetermined because of no outward blisters or rash, just internal pain on nerves in legs), i was then tested for hsv and the test came back positive for hsv 2 antibodies. Could having the shingles virus possibly cause a false positive on the test? I have since been taking acylovir for the past 14 months daily. I need some answers because this is totally affecting my life. please someone help me. Should I be retested?
I realize your concern about HSV 2 antibodies and Shingles. As you may already know the virus that causes Shingles is the Varicella Zoster Virus . Shingles is a viral infection that causes a painful rash. Although shingles can occur anywhere on your body, it most often appears as a band of blisters that wraps from the middle of your back around one side of your chest to your breastbone. Shingles is caused by the varicella-zoster virus the same virus that causes chickenpox. After youve had chickenpox, the virus lies inactive in nerve tissue near your spinal cord and brain. Years later, the virus may reactivate as shingles. On the other Hand, HSV 2 uses sores in the genital area (genital herpes), such as on or around the vagina or penis. HSV-2 also causes the herpes infection seen in babies who are delivered vaginally in women who have genital herpes. HSV-2 is generally spread by sexual contact. HSV-2 can sometimes cause mouth sores.These are two different types of virus, and the Positive antibody for HSV 2 detected in the test that you took is very unlikely to be caused by Shingles. If you will like to rule it out completely, I would suggest you to get a PCR test, this is the most accurate test for herpes at the moment, it is an expensive test but I would give you the final answer that you are looking for. I wish you the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.